Overmedication Worsens Dementia: How to Avoid Medication Problems

Many prescription and over-the-counter medications actually worsen dementia. Find out how to reduce unnecessary medications and hospitalizations.Sponsored by Geriatric Academy

Overmedication in the older adult population is a significant healthcare crisis.

In fact, overmedication, or polypharmacy in medical terms, is the 5th leading cause of death among older adults in the United States.

An older adult taking at least five medications has a 50% chance of having a negative drug reaction and being hospitalized.

And the risks increase when someone with dementia is overmedicated.

For example, many prescription and over-the-counter medications actually worsen dementia.

Unfortunately, this issue is rarely discussed. 

Many older adults and their families are unaware of the potential dangers of polypharmacy and the serious effects on someone with dementia, which are largely preventable.

Imagine if you:

  • Have trustworthy information about your loved one’s medication and feel confident that they’re taking the right drug and dosage
  • Have guidance from a trusted clinical expert to help you evaluate medications
  • Are an empowered, informed advocate for your loved one
  • Are better able to help your loved one live independently with good quality of life for as long as possible

Find out about an affordable, trustworthy resource that empowers you to reduce unnecessary medications and hospitalizations »

 

Reduce overmedication to prevent negative reactions and hospitalizations

How overmedication worsens dementia

Many older adults take diphenhydramine, a seemingly safe and common over-the-counter sleep aid (Benadryl is a common brand).

But if they have dementia, this is by far one of the worst drugs to take.

Dementia is a general umbrella term used to describe a group of brain-degenerative diseases that cause a decline in memory, thinking, and essential bodily functions. Many of us are familiar with Alzheimer’s disease, the most common form of dementia that accounts for 60-80% of all diagnosed cases.

Because of how diphenhydramine works in the brain, it limits the function of an important brain chemical called acetylcholine. Acetylcholine is a neurotransmitter that’s used for learning, memory, and muscle functions.

Older adults already have less acetylcholine because our bodies produce less of it as we age. 

On top of that, blocking it with drugs makes it even harder for instructions to get delivered. 

So, when someone with dementia takes a drug like diphenhydramine that limits acetylcholine, it worsens dementia symptoms – or even causes dementia-like symptoms in older adults without dementia.

This medication is just one example of many drugs that can worsen dementia.

Find out about an affordable, trustworthy resource that helps you reduce medications that affect thinking and memory »

 

Reduce overmedication in dementia to prevent negative reactions and hospitalizations

Prevent overmedication and medication errors in dementia

The good news is that overmedication can be fixed. The key is education and self-empowerment.

If you know what to look out for and the questions to ask healthcare providers, then you can ADVOCATE for your loved one and yourself.

As a board-certified clinical pharmacist specializing in Geriatrics, Rehabilitation Medicine, and Neurodegenerative diseases, I want to help families caring for older adults with dementia feel informed and confident when making decisions about medications.

So I poured my years of direct experience working with older adults living with dementia and their overmedication concerns into an eBook called How to Manage Medication Challenges and Dementia in The Elderly: Guidance from a Geriatric Clinician.

I wrote this book for you – older adults and family caregivers, regular people who want information and guidance from a trained healthcare professional without all of the complex and confusing medical terms. 

My eBook has clear, readable, and actionable information that you can use TODAY to help your loved one (and yourself) minimize negative drug-related reactions and stay independent at home for as long as possible.

Plus, get exclusive access to a private Facebook community where I’ll share even more medication tips and insights from relevant medical cases. I’ll also occasionally host free online talks with geriatric specialists.

Our Facebook community is also a safe place to build relationships with other like-minded people and ask me questions.

Find out how to prevent overmedication and speak confidently with doctors from an affordable, trustworthy resource »

 

Reduce overmedication to prevent negative reactions and hospitalizations

Why does polypharmacy occur?

Surveys estimate that polypharmacy occurs in approximately 1 in 3 older adults in the U.S. – and half of these older adults are also using nonprescription medications.

Factors that contribute to polypharmacy:

  • Inappropriate prescribing of medications – wrong medication or dose, not identifying drug interactions, not medically necessary, etc.
  • Having multiple medical providers who each prescribe their own set of medications, increasing medication burden without clear benefit
  • Medical providers hesitant to stop a medication prescribed by another provider for fear of “stepping on their toes,” even if it’s not in the patient’s best interests
  • Failure of pharmacists to identify potentially inappropriate medications, dosing, interactions, etc.
  • The normal aging process – older bodies aren’t able to break down and eliminate drugs as well as younger bodies
  • Increased prevalence of chronic illness in older adults, like diabetes, heart failure, high blood pressure, which increase the risk of adverse drug events
  • Unnecessary or dangerous supplements and over-the-counter medications

See what readers are saying about How to Manage Medication Challenges and Dementia in The Elderly: Guidance from a Geriatric Clinician »

 

Reduce overmedication to prevent negative reactions and hospitalizations

Be aware of possible signs of polypharmacy

When health symptoms come up, one possibility is that they’re caused by a negative reaction to a medication or combination of medications.

If your loved one (or you) is experiencing any of the following symptoms, it’s important to rule out a drug-related negative event as the cause:

  • Falls
  • Loss of appetite
  • Dizziness
  • Confusion or brain fog
  • Tremors
  • Anxiety or depression
  • Sleep problems
  • Urinary and bowel incontinence
  • Hallucinations and delusions
  • Memory impairment or difficulty concentrating
  • Unexplained weight loss or gain
  • Drastic changes in mood

Important: While it’s possible that these are drug-related negative reactions, other medical problems can also cause these symptoms. Always get evaluated by a medical professional to find out the true cause of health issues.

Find out more about or buy the eBook How to Manage Medication Challenges and Dementia in The Elderly: Guidance from a Geriatric Clinician »

 

About Geriatric Academy: Founded by a board-certified clinical pharmacist specializing in Geriatrics, Rehabilitation Medicine, and Neurodegenerative diseases, the Geriatric Academy strives to educate and empower older adults and their caregivers to take charge of their medication management, reduce negative drug events, continue to live independently at home, and optimize their therapeutic alliance with their healthcare providers.

 

This article is sponsored by Geriatric Academy. For more information, see How We Make Money.


(Visited 1,299 times, 2 visits today)

Be first to comment